Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 18, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 7, 2013, 2:19 PM MDT for Grant County, New Mexico. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2013, 2:19 PM MDT (20:19 UTC)
- Expired
- Jul 7, 2013, 8:15 PM MDT
- In force
- 6 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, NM
The radar
The El Paso radar (KEPZ), 149 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:00 PM MDT | FLASH FLOOD | Sherman, NM | PUBLIC REPORTS FLOODING WITH STRONG FLOWS IN GALLINAS CANYON NEAR DE-LA-O ROAD ABOVE THE MIMBRES RIVER. MINOR FLOODING ALSO REPORTED AT COLD CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 161 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 2360 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
411
WGUS54 KEPZ 072019
FFWEPZ
NMC017-080215-
/O.NEW.KEPZ.FF.W.0018.130707T2019Z-130708T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
219 PM MDT SUN JUL 7 2013
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...
* UNTIL 815 PM MDT
* AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD SPREAD
SOUTH INTO GALLINAS...HOT SPRINGS...AND DONAHUE CANYONS ALONG THE
SILVER FIRE BURN SCAR. UP TO ONE INCH OF RAIN HAS FALLEN IN SOME
PLACES. ADDITIONAL THUNDERSTORMS WERE BEGINNING TO DEVELOP OVER
NOONDAY CANYON AND SAN LORENZO.
* LOCATIONS IMPACTED INCLUDE...
SAN LORENZO...
SHERMAN...
SAN JUAN...
FAYWOOD...
IRON CREEK CAMPGROUND...
ASH-FILLED WATER AND DEBRIS IS LIKELY TO INUNDATE NOONDAY... HOT
SPRINGS... AND DONAHUE CANYONS IN THE NEXT FEW HOURS. IT MAY TAKE
SOME TIME FOR FLOOD WATERS TO REACH POPULATED AREAS.
AREAS OF PARTICULAR CONCERN INCLUDE THE ROYAL JOHN MINE ROAD BRIDGE
AREA AND LOW WATER CROSSINGS NEAR SAN LORENZO.
ADDITIONAL RAIN HAS FALLEN FARTHER UPSTREAM ALONG THE MIMBRES RIVER
WHICH MAY ARRIVE LATER THIS AFTERNOON OR EVENING...EXACERBATING THE
FLOOD THREAT AROUND THE MIMBRES RIVER NEAR SAN LORENZO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3282 10793 3289 10791 3296 10781 3295 10777
3291 10776 3290 10778 3286 10778 3283 10775
3273 10776 3267 10782 3261 10784 3261 10790
3268 10785 3281 10797
$$
HARDIMAN1 follow-up statement
996
WGUS74 KEPZ 080207
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
807 PM MDT SUN JUL 7 2013
NMC017-080221-
/O.EXP.KEPZ.FF.W.0018.000000T0000Z-130708T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
807 PM MDT SUN JUL 7 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL GRANT
COUNTY WILL BE ALLOWED TO EXPIRE AT 815 PM MDT...
REPORTS INDICATE THAT THE MIMBRES RIVER AND TRIBUTARY RUNOFF FROM
THE SILVER FIRE BURN SCAR HAS RECEDED.
BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. DEBRIS IS ESPECIALLY LIKELY DUE RUNOFF COMING FROM THE
SILVER FIRE BURN SCAR...AND MAY BE DIFFICULT TO SEE AFTER DARK.
LAT...LON 3282 10793 3289 10791 3296 10781 3295 10777
3291 10776 3290 10778 3286 10778 3283 10775
3273 10776 3267 10782 3261 10784 3261 10790
3268 10785 3281 10797
$$
HARDIMANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:31 AM MDT, 11 hours 48 minutes earlier.
Area forecast discussion, Jul 7, 2:31 AM MDT, 11 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 231 AM MDT SUN JUL 7 2013 .SYNOPSIS... BIG RIDGE ALOFT REMAINS PARKED OVER NEW MEXICO FOR MOST OF THE UPCOMING WEEK AHEAD. THIS FEATURE WILL ATTEMPT TO LIMIT SOME THUNDERSTORM DEVELOPMENT BUT PLENTY OF LOW LEVEL MOISTURE REMAINS TO KEEP ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY THROUGH THE WEEK. STORMS WILL FOCUS OVER AREA MOUNTAINS AND WILL FAVOR AREAS WEST OF THE RIO GRANDE. STORMS WILL MOVE SLOW MAKING FLOODING MORE LIKELY. TEMPERATURES WILL REMAIN WARM WITH DAILY HIGHS AT OR SLIGHTLY ABOVE NORMAL. && .DISCUSSION... LARGE HIGH PRESSURE SYSTEM CENTERED OVER CENTRAL NEW MEXICO WILL LINGER OVER THE AREA THROUGH THE WEEK. THE FEATURE WILL HAMPER STORM DEVELOPMENT A BIT...BUT CONTINUED INGEST OF GULF MOISTURE ON SOUTHEASTERLY LOW LEVEL FLOW WILL KEEP STORM DEVELOPMENT POSSIBLE EACH DAY DESPITE THE UPPER RIDGE. PROG SOUNDINGS INDICATE THAT PW'S WILL LINGER AROUND 1" THROUGH THE WEEK. DAILY HEATING WILL ALLOW THE ATMOSPHERE TO BECOME CONDITIONALLY UNSTABLE. THE BETTER INSTABILITY LOOKS TO SHIFT TOWARD THE ARIZONA LINE THROUGH THE WEEK...AND THAT AREA DOES LOOK TO HAVE WEAK SURFACE FORCING DUE TO WEAK SURFACE CONVERGENCE. THE AREA MOUNTAINS WILL REMAIN RIPE FOR STORMS AS UPSLOPE FLOW AND RIDGE CONVERGENCE INITIATE VERTICAL MOTIONS THAT WILL EASILY BUST WEAK CAPPING ALOFT. FOR THE EASTERN LOWLANDS IT LOOKS LIKE STRONG OUTFLOW BOUNDARIES MAY BE NECESSARY TO PUSH UP ISOLATED STORMS. HOWEVER WITH STORM MOTION MOSTLY EAST TO WEST THIS WEEK...MOST STORM WILL MOVE AWAY FROM THE EASTERN LOWLANDS WITH FEW STORMS MOVING IN FROM THE EAST. THUS EXPECTING THE MOST STORMS OVER AREA MTNS EARLY EACH DAY...THEN MORE STORMS WEST LATER DAY...FINALLY... ISOLATED STORMS EASTERN LOWLANDS EVENING/NIGHT ON BOUNDARIES. A COUPLE OF LOW PRESSURE SYSTEMS PASS TO OUR SOUTH AND SOUTHWEST AS THE UPPER RIDGE BUMPS N AND NE THROUGH THE WEEK. HOWEVER THEY APPEAR TO PASS TOO FAR SOUTH AND APPEAR NOT TO HAVE ANY EFFECT ON OUR STORM POTENTIAL. IF THEY DO...IT WILL BE OVER THE SOUTHWEST LOWLAND ZONES TUESDAY EVENING AND AGAIN FRIDAY. WITH THE UPPER RIDGE OVERHEAD...TEMPS WILL RUN ABOVE NORMAL FOR MOST AREAS. WINDS WILL GENERALLY BE LIGHT ALOFT...MEANING SLOW MOVING STORMS AND ENHANCED FLOODING RISKS. && .AVIATION...VALID 07/12Z-08/12Z. HIGH PRESSURE ALOFT WILL CONTINUE. EASTERLY FLOW AT SFC WILL CONTINUE MOISTURE SUPPLY AND TOGETHER WITH SOME INSTABILITY WILL PROVIDE SCT MTN AND ISOLD BASIN SHWRS AND TSTMS MAINLY 18Z-06Z. FEW-SCT 060-080 SCT-BKN 100-140 AND SCT-BKN 200-250. LCL BKN-OVC 040-060 OVC100 1-3SM TSRAGS BLDU. && .FIRE WEATHER... A LARGE RIDGE OF HIGH PRESSURE ALOFT HAS SETTLED OVER NEW MEXICO AND SURROUNDING AREAS FOR THIS WEEKEND AND WILL CONTINUE FOR MUCH OF NEXT WEEK. THIS WILL RESULT IN WARM TO HOT WEATHER INTO NEXT WEEK. LOW LEVEL EASTERLY FLOW WILL KEEP MOISTURE MOVING INTO THE AREA. HEATING AND OROGRAPHIC LIFT ALONG WITH ENOUGH INSTABILITY WILL CREATE SCATTERED MOUNTAIN AND ISOLATED LOWLAND SHOWERS AND THUNDERSTORMS DURING THE P.M. HOURS. FAIRLY LIGHT WINDS ALOFT WILL MAKE FOR SLOW MOVING STORMS WHICH WILL INCREASE THE POTENTIAL FOR LOCAL HEAVY RAIN. SMALL HAIL AND GUSTY WINDS WILL ALSO ACCOMPANY ANY STORMS. AN EASTERLY WAVE IN THE SUBTROPICS WILL MOVE WESTWARD TOWARD NORTHERN MEXICO NEXT WEEK BRINGING A THREAT OF INCREASED SHOWERS...BUT AT THIS TIME...FORECAST MODELS ARE INDICATING THAT AREAS WEST OF THE CONTINENTAL DIVIDE WILL SEE MOST OF THE ACTIVITY. MIN RH VALUES WILL RUN FROM ABOUT 20% TO 30% ACROSS THE AREA TODAY AND SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 99 77 97 76 98 / 10 10 10 10 10 SIERRA BLANCA 97 74 95 71 97 / 0 10 0 10 10 LAS CRUCES 99 73 97 69 96 / 10 20 10 30 10 ALAMOGORDO 99 74 97 73 97 / 20 20 10 20 20 CLOUDCROFT 78 54 75 51 78 / 40 30 40 20 40 TRUTH OR CONSEQUENCES 99 74 96 69 95 / 30 20 20 30 20 SILVER CITY 92 67 89 63 90 / 30 40 30 30 30 DEMING 99 71 98 65 96 / 20 30 20 30 10 LORDSBURG 97 71 100 70 99 / 20 30 20 30 20 WEST EL PASO METRO 99 75 97 75 97 / 10 10 10 10 10 DELL CITY 98 70 95 67 96 / 0 10 0 10 10 FORT HANCOCK 100 80 99 78 99 / 0 10 0 10 10 LOMA LINDA 94 71 91 67 93 / 10 10 10 10 10 FABENS 99 79 98 74 99 / 0 10 0 10 10 SANTA TERESA 98 73 97 72 97 / 10 20 10 20 10 WHITE SANDS HQ 99 78 95 76 96 / 10 10 10 20 10 JORNADA RANGE 99 68 96 64 97 / 10 20 10 20 10 HATCH 97 75 93 72 93 / 20 20 20 30 10 COLUMBUS 99 74 98 72 96 / 20 20 20 30 10 OROGRANDE 97 72 97 70 98 / 10 20 10 10 20 MAYHILL 85 61 83 59 85 / 40 30 30 20 30 MESCALERO 88 58 87 55 87 / 40 30 40 20 40 TIMBERON 82 60 80 58 83 / 40 30 40 20 30 WINSTON 88 62 90 58 88 / 50 30 30 40 30 HILLSBORO 93 71 93 67 92 / 40 30 20 30 20 SPACEPORT 96 72 96 68 95 / 30 20 20 30 10 LAKE ROBERTS 89 64 91 59 90 / 40 30 40 40 40 HURLEY 92 65 89 65 91 / 30 30 30 30 30 CLIFF 98 58 98 55 97 / 30 30 20 30 30 MULE CREEK 96 58 98 51 97 / 30 30 30 30 20 FAYWOOD 90 68 93 64 92 / 30 30 30 30 20 ANIMAS 95 71 101 70 100 / 20 30 20 30 20 HACHITA 98 68 100 65 98 / 20 30 20 30 20 ANTELOPE WELLS 99 71 98 70 97 / 20 30 20 30 20 CLOVERDALE 94 68 98 68 94 / 20 30 20 30 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14-BIRD
Hazardous weather outlook, Jul 7, 11:29 AM MDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1129 AM MDT SUN JUL 7 2013 NMZ401>417-TXZ418>424-081715- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1129 AM MDT SUN JUL 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS. MAIN THREATS ARE HEAVY RAIN AND POSSIBLE FLOODING. ALSO PEA SIZE HAIL AND WIND GUSTS OF 35 TO 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED TO SCATTERED THUNDERSTORMS CONTINUING...WITH BEST COVERAGE WEST OF DEMING. AGAIN BIGGEST THREAT WILL BE HEAVY RAINFALL AND POSSIBLE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR DAMAGE OR FLOODING TO THIS OFFICE. HEFNER
In the hours before
Special weather statement, Jul 7, 12:39 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1239 PM MDT SUN JUL 7 2013 NMZ414>417-071930- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM- 1239 PM MDT SUN JUL 7 2013 ...STRONG THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS... AT 1235 PM MDT...THUNDERSTORMS WERE DEVELOPING OVER THE CENTRAL CREST OF THE SOUTHERN SACRAMENTO MOUNTAINS...BASICALLY IN A BROKEN LINE FROM NEAR LAKE MESCALERO TO SILVER LAKE TO JUST NORTH OF TIMBERON. THESE STORMS WERE NEARLY STATIONARY...AND ARE CAPABLE OF PRODUCING LOCALLY TORRENTIAL DOWNPOURS...WIND GUSTS TO 45 MPH...AND SMALL HAIL. SMALL HAIL MAY ACCUMULATE IN A FEW SPOTS. THUNDERSTORMS WILL SPREAD TO OTHER PARTS OF THE SACRAMENTO MOUNTAINS IN THE NEXT HOUR OR SO AS OUTFLOW DEVELOPS. LOCATIONS IMPACTED INCLUDE... TIMBERON... MESCALERO... CLOUDCROFT... ELK SILVER... SIXTEEN SPRINGS... SILVER LAKE... APACHE SUMMIT... MOUNTAIN PARK... SUNSPOT... WEED... BLUFF SPRINGS... LAKE MESCALERO... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HARDIMAN
Local storm report, Jul 7, 1:52 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
152 PM MDT SUN JUL 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD MIMBRES 32.86N 107.98W
07/06/2013 GRANT NM FOREST SERVICE
&&
EVENT NUMBER EPZ1300514
HARDIMANThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:57 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 2 hr |
| Jul 6, 7:45 PM MDT | Flash Flood Warning | EPZ | Grant | 4 hr |
| Jul 6, 7:53 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo, Luna | 112 min |
| Jul 7, 1:00 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 45 min |
| Jul 7, 1:39 PM MDT | Flash Flood Warning | EPZ | Grant | 6 hr |
| Jul 7, 3:18 PM MDT | Areal Flood Advisory | EPZ | Grant | 117 min |
| Jul 7, 3:30 PM MDT | Flash Flood Warning | EPZ | Sierra | 6 hr |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.